Minnesota, 2021

Damaging Wind in Minnesota, May 24, 2021

May 24, 2021 · NWS MPX · 1 event in 1 county or zone

Late Monday evening, early Tuesday morning, May 25th, a thunderstorm developed across southern Mille Lacs County and produced wind damage near Milaca at a farm. Damage was confined to one area but was locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Late Monday evening, early Tuesday morning, May 25th, a thunderstorm developed across southern Mille Lacs County and produced wind damage near Milaca at a farm. Damage was confined to one area but was locally severe. A barn door was blown in, a large iron fence was blown down, and a large tree was uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 10:06 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 24, 10:06 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Mon May 24 2021

.UPDATE...
Issued at 1043 PM CDT Mon May 24 2021

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 229 PM CDT Mon May 24 2021

The key messages in the short term are continued chances for
thunderstorms later today. A few storms could produce damaging winds
and large hail. Then on Tuesday red flag conditions are possible as
drier air moves in behind the front and winds gust near 25 to 30 mph.

Today and tonight - Early afternoon surface analysis showed a
diffuse cold front approaching I-35, but this was barely discernible
except for the dewpoint field, and the gradient was quite relaxed
across the CWA. Rap 500mb heights and Water Vapor imagery showed a
shortwave trough across eastern South Dakota. Over the next 12 hours
that shortwave trough will lift towards northern Minnesota. The 250
mb jet will increase as well, and this should provide enough forcing
for more widespread showers and thunderstorms to develop. MLCAPE
values of around 750 to 1000 J/kg are marginal for severe weather,
and so is the linear wind shear profile. Still expect a few stronger
pulse-type cells to develop, so the Marginal Risk for severe storms
seems very accurate for later this evening and early tonight.

As for timing, did decrease the rain chances during the afternoon
and evening. It looks like the better chances will be after sunset
when the upper level forcing arrives. The HiRes models seem to
indicate this trend as well.

Tuesday and Tuesday night - The weak frontal boundary will continue
eastward. Forecast soundings show dry and breezy inverted-V
soundings. The HREF min RH drops to around 25 percent in the wake of
the frontal boundary. This will set the stage for dangerously low
fire weather conditions Tuesday afternoon across western and central
Minnesota, which could extend into eastern Minnesota.

Meanwhile farther east there will be more moisture. That should the
RH values around 30 to 40 percent in western Wisconsin. The trade off
is that these higher humidity values could lead to a few scattered
showers or thunderstorms Tuesday afternoon. The better chances will
be in central Wisconsin, but still have a small window of 20 to 30
percent chances for areas east of I-35.

.LONG TERM...(Wednesday through Monday)
Issued at 229 PM CDT Mon May 24 2021

The long term period will mark a change from the warm and humid
conditions we have seen over the last few weeks to colder than normal
conditions through the weekend before warming up again for the
Memorial Day holiday. Broad high pressure centered north of the
Dakotas will bring weak northerly winds on Wednesday before sweeping
trough and surface low makes its way eastwards from the central
Rockies by Thursday afternoon. Chances for precipitation arrive
Thursday by midday and continue through Friday morning before the
system pushes through, with the bulk of the precipitation and storm
potential remaining south of MN and WI. Besides the rain, cloudy
conditions persisting will bring us high temperatures in the mid to
upper 50s on both Thursday and Friday with accompanying lows in the
40s, making for well below normal conditions heading into the
weekend.

Another broad and relatively weak area of high pressure will settle
over the Great Lakes as zonal flow returns, with another surface
trough bringing a chance for showers late Sunday into Monday. This is
much lower confidence than earlier in the period, as the surface low
is significantly weaker and models are having a hard time resolving
the upper versus lower level timings, thus most are giving a broad
area of low precipitation amounts. The GFS keeps us relatively dry
while the ECMWF bring showers and some thunderstorms to far southern
MN, and it is likely we will have to wait until Thursday and Friday's
system is through before models start resolving this a bit better.
On a brighter note, temperatures swing back towards seasonal norms in
the mid 70s for highs on Sunday and Monday due to the zonal flow
regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1043 PM CDT Mon May 24 2021

VFR to start at all terminals but convection is already ongoing
across much of southwestern thru central MN into western WI. Timing
convection into and out of each terminal will be tricky but running
with a HRRR-type look will put scattered/intermittent SHRA/TSRA over
all terminals except KAXN roughly 06z-10z. Generally MVFR-level
thunderstorms can be expected but IFR cannot be ruled out should
heavy downpours traverse over a terminal. Some MVFR stratus is
possible in western WI overnight thru daybreak as low level moisture
is prevalent before the cold front sweeps through the region (the
remaining terminals will be behind the cold front overnight). While
VFR conditions are expected during the day Tuesday, breezy winds are
again expected from the SW.

KMSP...Best timing for TS tonight looks to be roughly 06z-10z, not
expecting anything beyond that time nor will convection be
consistent, but rather intermittent. While storms will not be
anything overly impressive, some storms thus far do show frequent
lightning and brief heavy rains, so this could be the story should
any TS come near/over MSP and thus possibly produce brief MVFR
conditions. Otherwise, the main concern will be winds as directions
will generally remain 200-230, essentially crosswinds over the
parallels, with frequent gusts likely after sunrise again Tuesday.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E 10-15 kts, gusts to 25
kts.
Fri...Mainly VFR. Chc MVFR/SHRA early. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...JRB
LONG TERM...TDH
AVIATION...JPC
Hazardous weather outlook, May 24, 3:33 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Mon May 24 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through this
evening for much of the coverage area, namely along and east of a
line from Brainerd to Sauk Center to Montevideo to Porter.
Isolated large hail and damaging wind gusts are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are possible from western
Minnesota into portions of central Minnesota Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Special weather statement, May 24, 7:49 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
849 PM CDT Mon May 24 2021

MNZ065-073-250230-
Renville-Redwood-
849 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND CENTRAL
RENVILLE COUNTIES THROUGH 930 PM CDT...

At 849 PM CDT, a strong thunderstorm was located near Redwood Falls,
moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redwood Falls, Olivia, Renville, Hector, Bird Island, Morton, Danube,
Belview, Delhi, Bechyn, North Redwood and Redwood Falls Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4489 9513 4489 9464 4468 9463 4443 9519
      4460 9535
TIME...MOT...LOC 0149Z 233DEG 37KT 4453 9519

JPC
Special weather statement, May 24, 8:31 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Mon May 24 2021

MNZ058-065-066-250315-
McLeod-Renville-Meeker-
931 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER...NORTHWESTERN
MCLEOD AND NORTHEASTERN RENVILLE COUNTIES THROUGH 1015 PM CDT...

At 931 PM CDT, a strong thunderstorm was located near Bird Island, or
22 miles northeast of Redwood Falls, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hutchinson, Litchfield, Dassel, Bird Island, Cosmos, Greenleaf,
Lakeside, Darwin, Litchfield Airport, Strout, Corvuso and Hutchinson
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4489 9482 4489 9476 4496 9476 4514 9461
      4516 9427 4491 9424 4473 9481 4478 9491
TIME...MOT...LOC 0231Z 228DEG 34KT 4479 9481

JPC
Special weather statement, May 24, 9:45 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Mon May 24 2021

MNZ049-058-250415-
Stearns-Meeker-
1045 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND SOUTH
CENTRAL STEARNS COUNTIES...

At 1045 PM CDT, a strong thunderstorm was located over Grove City, or
17 miles east of Willmar, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cold Spring, Watkins, Kimball, Grove City, Manannah and St Nicholas.

LAT...LON 4546 9448 4532 9425 4514 9471 4521 9476
      4524 9475
TIME...MOT...LOC 0345Z 228DEG 40KT 4519 9470

ETA

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mille Lacs

When
May 24, 11:20 PM CST
Where
Mille Lacs County, 1.19 mi NW of Pease
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
45.710, -93.670

Damage to a local farm was significant as a downburst likely caused an iron fence and a barn door to be blown down. There was also damage to trees and other farming structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951037.